Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 192, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 13, 2002, 2:46 PM CDT for Jeff Davis County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2002, 2:46 PM CDT (19:46 UTC)
- Expired
- Aug 13, 2002, 6:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Jeff Davis County, TX
The radar
The Midland/Odessa radar (KMAF), 133 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 5:17 PM CDT | Hail 1.25 | Coyanosa, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2179 J/kg
- Mixed-layer CIN
- -303 J/kg
- Mixed-layer LCL
- 1363 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
835
WUUS54 KMAF 131946
SVRMAF
TXC243-132030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT TUE AUG 13 2002
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN JEFF DAVIS COUNTY IN SOUTHWEST TEXAS
* UNTIL 330 PM CDT
* AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF FORT DAVIS...MOVING
SOUTH AT 15 MPH.
* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
FORT DAVIS...MCDONALD OBSERVATORY...AND HIGHWAY 118.
DESTRUCTIVE WINDS CAN BE EXPECTED. IF YOU CANNOT GET UNDERGROUND...GO
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS
LAT...LON 3067 10422 3047 10415 3041 10381 3063 10351
3092 10384What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 10:54 AM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Aug 13, 10:54 AM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1054 AM CDT TUE AUG 13 2002 15Z SURFACE ANALYSIS SHOWS COLD FRONT EXTENDING FROM NEAR ARTESIA NM...TO LUBBOCK TX...TO HOBART OK. VERY IMPRESSIVE COOL TEMPERATURE READINGS BEHIND THIS FRONT FOR MID-AUGUST...WITH TEMPERATURES IN THE MID TO UPPER 50S IN THE PANHANDLE AND NORTH WINDS BLOWING AT 15-20 MPH. THE FRONT SHOULD CONTINUE IT/S SOUTHWARD PUSH INTO THE PERMIAN BASIN AREA THIS AFTERNOON...WITH PRESSURE RISES STILL AROUND 2.5 MB/HR IN EASTERN NM. ATMOSPHERE IS UNSTABLE AHEAD OF THE BOUNDARY...ESPECIALLY IN THE NORTHEAST WITH MIXED LAYER CAPES OF AROUND 3000 J/KG AND LI/S AROUND -9. DIRECTIONAL SHEAR IS PROGGED TO INCREASE THIS AFTERNOON...SO CURRENT THINKING IS THAT A FEW SUPERCELLS WILL BE POSSIBLE THIS AFTERNOON AND EVENING IN THE PERMIAN BASIN...MAINLY EAST OF A HOBBS...FORT STOCKTON LINE. WILL MAINTAIN CURRENT SEVERE WORDING IN THE ZONES. WILL SEND AN UPDATE TO ADJUST WINDS IN THE NORTH. ALL OTHER ZONE GROUPINGS LOOK FINE. UPDATE OUT SHORTLY. .MAF... TX...NONE. NM...NONE. CLL
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 5:14 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 76 min |
| Aug 13, 5:28 PM CDT | Severe Thunderstorm Warning | MAF | Howard, Mitchell | 62 min |
| Aug 13, 5:38 PM CDT | Severe Thunderstorm Warning | MAF | Ward | 82 min |
| Aug 13, 6:10 PM CDT | Severe Thunderstorm Warning | MAF | Ward | 80 min |
| Aug 13, 6:39 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 51 min |
| Aug 13, 6:52 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 53 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.